Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 255, NWS Northern Indiana

October 6, 1998LaGrange County, Steuben County, Indiana; Branch County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Oct 6, 1998, 7:30 PM EST for LaGrange County, Steuben County, Indiana; Branch County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 1998, 7:30 PM EST (00:30 UTC)
Expired
Oct 6, 1998, 8:30 PM EST
In force
60 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties LaGrange County, IN, Steuben County, IN, Branch County, MI

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 070027 RRA
SVRFWA
INC087-151-MIC023-070130-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
730 PM EST TUE OCT 6 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRANCH COUNTY IN SOUTH CENTRAL LOWER MICHIGAN
  EASTERN LAGRANGE COUNTY IN NORTHEASTERN INDIANA
  WESTERN STEUBEN COUNTY IN NORTHEASTERN INDIANA

* UNTIL 930 PM EDT (830 PM EST)

* AT 827 PM EDT (727 PM EST)... DOPPLER RADAR AT NORTH WEBSTER
  INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF COLDWATER
  MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  COLDWATER
  UNION CITY
  QUINCY
  HOWE

TREES AND POWERLINES WERE REPORTED DOWN IN LAGRANGE AT 715 PM EST.

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING.

TAL/TEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:00 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Oct 6, 2:00 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 PM EST TUE OCT 6 1998

KIWX RADAR SHOWING AREA OF SHRA OVER NW CORNER OF FA WITH SCT SHRA
POPPING UP ALONG IN/OH BORDER. HAVING TROUBLE WITH GRIDDED DATA
AGAIN (ONLY HAVE 30HRS OF ETA AND NO NGM). FCST PROBLEM TODAY
CENTERS AROUND QPF POTENTIAL TONIGHT AND ENDING POPS IN OUT
PERIODS. NGM/AVN STILL HAVE UPPER LOW LIFTING NE WITH MAIN TROF AXIS
CUTTING ACROSS IN BY 48HRS. ETA ODD MAN OUT IN KEEPING TROF BACK TO
OUR WEST THRU 48HRS. WILL GO WITH NGM/AVN SOLN WHICH WILL BRING
MOST SIGNIFICANT PRECIP IN TONIGHT AND BRING END OF PRECIP DURING
THE DAY WED. ROUGH IDEA ON TIMING WOULD BE TO HAVE PRECIP END AT SBN
BY NOON AND LEAVE CHANCE POPS IN FWA WED AND THEN DRY WED NITE. MAY
WANT TO LEAVE AN EARLY EVENING MENTION AT AOH THOUGH. WITH STRONG
CONVECTION FIRING DOWN ALONG GULF COAST AREA WOULD BELIEVE THREAT
OF WIDESPREAD HVY RAIN TONIGHT HAS DIMINISHED SOMEWHAT BUT LOCALLY
HVY RAIN STILL POSSIBLE. DRY SLOT WORKING INTO NW IN MAY GIVE
CLEARING WED NITE WITH ENTIRE AREA PS/MS THU. FWC/FAN TEMPS ALL OVER
THE PLACE. WOULD GO ABOUT 10 ABOVE GUIDANCE TONIGHT AND EXPECT VERY
LITTLE DIFFERENCE BETWEEN TONIGHTS LOW AND TOMORROWS HIGHS AS FRONT
MOVES THROUGH.

SBN EB 066/066 046/060 040 04+41
FWA WB 067/069 047/060 038 04+52
AOH WB 069/071 050/060 037 04+73

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:02 PM ESTTornado WarningIWXHuntington48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.